Side effects of antimalarial drugs? These may be symptoms of a disease.
The Quinism Foundation is a 501(c)(3) nonprofit charitable organization established January 1, 2018 in White River Junction, Vermont.
The Quinism Foundation promotes and supports education and research on quinism, the family of medical disorders caused by poisoning by mefloquine, tafenoquine, and related quinoline drugs.
Symptoms of neuropsychiatric quinism (also known as chronic quinoline encephalopathy) can mimic those of several psychiatric and neurologic disorders including PTSD and TBI.
Make plans to attend our 2019 Annual Meeting, April 29 through April 30 in White River Junction, Vermont.
Join our mailing list for regular updates
The term “quinism” may seem new, but the symptoms of poisoning by mefloquine (previously marketed as Lariam®), tafenoquine (marketed as Krintafel® and Arakoda™), and related quinoline drugs are all too familiar: Tinnitus. Dizziness. Vertigo. Paresthesias. Visual disturbances. Gastroesophageal and intestinal problems. Nightmares. Insomnia. Sleep apnea. Anxiety. Agoraphobia. Paranoia. Cognitive dysfunction. Depression. Personality change. Suicidal thoughts.
These symptoms are not “side effects”. They are symptoms of poisoning by a class of drug that is neurotoxic and that injures the brain and brainstem. This poisoning causes a disease, and this disease has a name: Chronic quinoline encephalopathy — also known as quinism.